Alert archive / Nebraska / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 381, NWS North Platte, NE

July 26, 2008Sheridan County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 26, 2008, 11:26 PM MDT for Sheridan County, Nebraska. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 26, 2008, 11:26 PM MDT (05:26 UTC)
Expired
Jul 27, 2008, 12:00 AM MDT
In force
34 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon

County Sheridan County, NE

The radar

The North Platte radar (KLNX), 154 km from the middle of the area, began a volume at 05:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 26, 8:02 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 5.4 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2008-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1743 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2008-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 128 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1743 J/kg
Mixed-layer CIN
-159 J/kg
Mixed-layer LCL
2546 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
128 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 270526
SVRLBF
NEC161-270600-
/O.NEW.KLBF.SV.W.0381.080727T0526Z-080727T0600Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1126 PM MDT SAT JUL 26 2008

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL SHERIDAN COUNTY IN THE PANHANDLE OF NEBRASKA...

* UNTIL MIDNIGHT MDT

* AT 1124 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR HIGHWAY 250 CROSSING THE
  NIOBRARA RIVER...OR 9 MILES SOUTH OF RUSHVILLE...AND MOVING EAST AT
  32 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  7 MILES SOUTH OF HIGHWAY 27 CROSSING THE NIOBRARA RIVER BY 1140 PM
  MDT...
  BILLYS LAKE BY 1155 PM MDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM MDT SUNDAY
MORNING FOR THE PANHANDLE AND NORTHWESTERN NEBRASKA.

LAT...LON 4265 10209 4230 10207 4252 10257 4269 10249
TIME...MOT...LOC 0526Z 289DEG 28KT 4258 10240

$$

POWER
2 follow-up statements
000 
WWUS53 KLBF 270546
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1246 AM CDT SUN JUL 27 2008

NEC161-270600-
/O.CON.KLBF.SV.W.0381.000000T0000Z-080727T0600Z/
SHERIDAN NE-
1146 PM MDT SAT JUL 26 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT
FOR CENTRAL SHERIDAN COUNTY...

AT 1142 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR HIGHWAY 27 MILE MARKER
200...OR 17 MILES SOUTHEAST OF RUSHVILLE...MOVING EAST AT 32 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  BILLYS LAKE BY 1155 PM MDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM MDT SUNDAY
MORNING FOR THE PANHANDLE AND NORTHWESTERN NEBRASKA.

LAT...LON 4265 10209 4230 10207 4252 10257 4269 10249
TIME...MOT...LOC 0546Z 289DEG 28KT 4253 10220

$$

POWER
000 
WWUS53 KLBF 270600
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
100 AM CDT SUN JUL 27 2008

NEC161-270610-
/O.EXP.KLBF.SV.W.0381.000000T0000Z-080727T0600Z/
SHERIDAN NE-
1200 AM MDT SUN JUL 27 2008

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SHERIDAN COUNTY HAS
EXPIRED...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM MDT SUNDAY
MORNING FOR THE PANHANDLE AND NORTHWESTERN NEBRASKA.

LAT...LON 4265 10209 4230 10207 4252 10257 4269 10249
TIME...MOT...LOC 0546Z 289DEG 28KT 4253 10220

$$

POWER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 2:02 PM MDT, 9 hours 24 minutes earlier.

Area forecast discussion, Jul 26, 2:02 PM MDT, 9 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
302 PM CDT SAT JUL 26 2008

...FORECAST CHALLENGE IS PRECIPITATION CHANCES IN THE NEAR TERM IN
ASSOCIATION WITH DOLLY...AND TEMPERATURES/PRECIPITATION CHANCES IN
THE EXTENDED...

.SYNOPSIS...
H5 ANALYSIS FROM THIS MORNING INDICATING HIGH PRESSURE ANCHORED OVER
THE SRN HALF OF THE CONUS. REMNANTS OF DOLLY WERE SE OF EL PASO AND A
TROF EXTENDED FROM HUDSON BAY SSEWD INTO THE MID ATLANTIC STATES.
NUMEROUS SHORTWAVES...NOTED ON THE H5 CHART...AS WELL AS WV
IMAGERY...EXTENDING FROM SRN SD...INTO THE LOWER OH VALLEY AND
CAROLINAS. UPSTREAM OF THE CENTRAL PLAINS...SHORTWAVES CURRENTLY
TRAVERSING NRN WYOMING AND NRN MT.

.DISCUSSION...

NEAR TERM (TONIGHT THROUGH TUESDAY NIGHT)...MAIN FORECASTING
CHALLENGE IN THE NEAR TERM IS PRECIPITATION CHANCES PARTICULARLY
TONIGHT AND TOMORROW...THEN PRECIP CHANCES ON TUESDAY AND IMPACTS
FROM THE REMNANTS OF DOLLY. FOR THE NEXT 36 HRS...THE FORECAST AREA
WILL BE MIRED IN NWRLY FLOW ALOFT. WV IMAGERY THIS AFTERNOON
INDICATING UPSTREAM SHORTWAVE ENERGY OVER N CENTRAL SD...AND NWRN
WYOMING. BASED ON THE TRAJECTORIES OF BOTH THESE DISTURBANCES...THE
NORTH AND NORTHEASTERN CWA STANDS THE BEST CHANCES OF PRECIPITATION
TONIGHT. PRECIPITATION TIMING EXPECTED TO BE AFTER SUNSET AS BOTH
DISTURBANCES SOME 200 TO 400 MILES UPSTREAM OF THE CWA ATTM WITH 40
KT WIND VELOCITIES NOTED AT H5 (PER 12Z RAOB ANALYSIS THIS AM).

FORECAST SHIFTS TO HOT TEMPERATURES AND PRECIPITATION CHANCES FOR
SUNDAY. A HOT DAY IS EXPECTED...AT LEAST IN THE WRN CWA...AS SURFACE
LOW PRESSURE RIDES ALONG THE WARM FRONT...OVER SRN SD. AS LOW
PRESSURE LIFTS INTO SWRN SD...A SURFACE TROF WILL MOVE EAST INTO THE
CENTRAL CWA. BEHIND THIS FEATURE...MUCH DRIER BOUNDARY LAYER AIR
WILL WORK INTO CENTRAL PORTIONS OF THE CWA...ALLOWING ABUNDANT
MIXING AND TEMPERATURES TO TOP OUT AT THE CENTURY MARK. ONLY THREAT
TO TEMPERATURES WILL BE THE DEGREE OF HIGH CLOUDINESS ASSOC WITH
MONSOONAL MOISTURE AND REMNANTS OF DOLLY AND THIS WILL NEED TO BE
MONITORED TONIGHT. ONGOING FCST HAS A GOOD HANDLE OF THE
SITUATION...WITH HIGHEST POPS IN THE NORTH AND LOWEST SOUTH...AS
CONVECTION SHOULD FIRE IN THE VICINITY OF THE WARM FRONT OVER SD.

MONDAY AND TUESDAY...SHIFTING TO MONDAY AND TUESDAY...EXPECTED
CONVECTION SUNDAY NIGHT EXPECTED TO FOLLOW THE LOW LEVEL JET SEWD
INTO ERN NEBRASKA...FORCING THE WARM FRONT SWD INTO NRN KS. WITH
THIS IN MIND...WENT WITH TEMPS SLIGHTLY UNDER GUIDANCE AS THE BL
WILL BE MOIST AND WINDS WILL TAKE ON AN EASTERLY COMPONENT.

ADDRESSING DOLLY...MODEL DISAGREEMENT NOTED THIS MORNING FOR
TUESDAY...WITH THE TRACK AND RESULTANT PRECIPITATION FROM THE
REMNANTS OF DOLLY. THE GFS AND EURO SOLNS ARE TRACKING THIS FEATURE
INTO THE SRN PLAINS OF KS AND OK...WHILE THE NAM BRINGS THIS FURTHER
NORTH INTO SRN NEBRASKA. OPTED FOR COOLER TEMPS TUESDAY DUE TO HIGH
LVL CLOUDINESS ASSOC WITH DOLLY AND MONSOONAL MOISTURE. LEFT SLIGHT
CHANCES GOING IN THE FCST AT UNCERTAINTY REMAINS AS TO THE TRACK OF
THE REMNANTS OF DOLLY.

LONG TERM (WEDNESDAY THROUGH SATURDAY)...THROUGH THURSDAY...WEAK
WESTERLY FLOW ALOFT WILL BEGIN A TRANSITION TO NWRLY FLOW WEDNESDAY
NIGHT AND EARLY THURSDAY. ABUNDANT LOW LEVEL MOISTURE AND UPPR FLOW
STILL FAVORABLE FOR EMBEDDED SHORTWAVES...SO PRECIPITATION WILL
REMAIN POSSIBLE THROUGH MIDWEEK. WILL GO WITH SLIGHT CHANCE POPS AS
WEAK DYNAMICS FAVOR ISOLATED COVERAGE.

EURO...CANADIAN AND 12Z GFS FROM THIS MORNING IN AGREEMENT WITH
AMPLIFICATION OF THE RIDGE ACROSS THE WEST AND DEEPENING OF A TROF
ACROSS THE UPPER OH VALLEY AFTER THURSDAY. NOT TOO EXCITED ABOUT
POPS AFTER THURSDAY NIGHT...AS SURFACE FOCUS ABSENT AND NRLY FLOW
ALOFT NOT CONDUCIVE FOR TSTM GENERATION ACROSS WRN AND NCENT
NEBRASKA. WITH THIS IN MIND...HAVE OPTED FOR A DRY FCST...WITH MAX
TEMPS ABOVE NORMALS. IN EFFECT...90S FOR HIGHS FROM WEDNESDAY
THROUGH SATURDAY.

&&

AVIATION...

SHORTWAVE OVER SOUTHERN MT/NORTHERN WY EXPECTED TO ROUND THE TOP OF
THE RIDGE AND SPARK THUNDERSTORMS TONIGHT OVER WESTERN SD THAT WILL
MOVE ACROSS NORTH CENTRAL NE AFTER 06Z TONIGHT AND CONTINUE TO MOVE
SOUTHEAST THROUGH SUNDAY MORNING.  WIND GUSTS TO 35KT...CIGS OF
BKN040...AND VSBY OF 2SM IN HEAVY RAIN MAY BE POSSIBLE WITH THE
STORMS ACROSS NORTH CENTRAL NEBRASKA.  THE STORMS WILL LIKELY PASS
OVER KVTN AFTER 17Z SUN.  REST OF FORECAST AREA WILL LIKELY SEE
LITTLE OR NO THUNDERSTORMS TONIGHT WITH MOSTLY CLEAR SKIES. &&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE

.AVIATION...DDB
.SHORT AND LONG TERM...BUTTLER
Hazardous weather outlook, Jul 26, 2:50 PM MDT, 8 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
350 PM CDT SAT JUL 26 2008

NEZ004>010-022>029-035>038-056>059-069>071-094-272100-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
350 PM CDT SAT JUL 26 2008 /250 PM MDT SAT JUL 26 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

AN AREA OF THUNDERSTORMS IS EXPECTED TO MOVE SOUTHEAST INTO NORTH
CENTRAL NEBRASKA LATE TONIGHT AND CONTINUE TO SLIDE SOUTHEAST
THROUGH EARLY SUNDAY MORNING. THE THUNDERSTORMS WILL CONTAIN
HAIL...STRONG WINDS...AND HEAVY RAIN. THE BEST CHANCE OF
THUNDERSTORM ACTIVITY WILL BE NORTH OF A LINE FROM ELLSWORTH IN
SOUTHERN SHERIDAN COUNTY...TO MULLEN IN HOOKER COUNTY...AND TO
BROKEN BOW IN CUSTER COUNTY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS NEARLY EVERY
AFTERNOON AND EVENING SUNDAY THROUGH THURSDAY AS SOUTHEAST WINDS
KEEP ABUNDANT MOISTURE OVER THE AREA AND DISTURBANCES IN THE UPPER
PORTION OF THE ATMOSPHERE SPARK THE CONVECTION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

DDB

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 4:58 PM MDTSevere Thunderstorm WarningLBFDeuel, Garden, Grant, Keith62 min
Jul 27, 5:58 PM MDTSevere Thunderstorm WarningLBFDeuel, Garden62 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.